The People's Perspective on Medicine

Do You Read OTC Medication Labels? You Should!

Most people believe that nonprescription drugs are safe. That's why they may not read OTC medication labels. What if we told you OTC drugs can harm or kill?

Most people play doctor without knowing the rules of the game. What we mean is that people frequently swallow pills they buy over the counter without bothering to read the instructions or the warnings. Many of these drugs were once only available by prescription. If you don’t read  OTC medication labels and heed the advice, you can get into all sorts of trouble.

If It’s OTC It Must Be Safe:

Many people assume that if they can buy a drug without a prescription it must be safe. After all, the FDA makes it clear that it only approves drugs that are 1) effective and 2) safe. So, OTC meds must be super safe. That’s probably why most people don’t thoroughly read OTC medication labels.

Don’t believe us? Here’s proof.

Authors writing in the journal Pharmacy (Dec. 2018) note:

“Unfortunately, multiple studies suggest that less than half of consumers read the entire package labeling before taking OTC medicine.”

In one study, only 26% of those surveyed even bothered to read the active ingredients on the label (American Journal of Medical Sciences, Nov. 2016).  That means that most people may not even know what they are swallowing. Just knowing the brand name tells you nothing about what is in the product. For example, do you know what’s in Tylenol Cold + Flu Severe Warming Honey Lemon Liquid? Would you know what the ingredients phenylephrine, guaifenesin, dextromethorphan and acetaminophen do and what the possible side effects are for each?

Are You a Label Reader?

Individuals with celiac disease read labels very carefully to avoid products with gluten. People watching their weight often pay close attention to the nutrition labels on their breakfast cereals or frozen dinners.

Do-it-yourselfers generally read all the instructions before they start to put together a piece of furniture from Ikea or begin hooking up a new computer system and router. Others try to figure it out on their own. Sometimes that strategy works and sometimes it creates chaos.

OTC Pain Relievers:

If you’re like most people and don’t bother to read OTC medication labels you could be courting disaster. Take nonprescription pain relievers for example. Many people take such products for granted. If the FDA says acetaminophen, aspirin, ibuprofen and naproxen are safe, why bother to read instructions or warnings?

Bayer Aspirin:

Products like regular-strength aspirin, acetaminophen (Tylenol), or ibuprofen come with dosing information that is probably familiar.

The makers of Bayer Aspirin offer this:

“adults and children 12 years and over: take 1 or 2 tablets every 4 hours or 3 tablets every 6 hours, not to exceed 12 tablets in 24 hours.”

Tylenol:

The directions that come with regular-strength (325 mg) Tylenol tablets state:

“take 2 tablets every 4 to 6 hours while symptoms last; do not take more than 10 tablets in 24 hours, unless directed by a doctor.”

Advil:

The dosing information that comes with Advil is a bit different but also allows for 2 tablets at a time:

“1 tablet/caplet/gel caplet every 4 to 6 hours while symptoms persist. If pain or fever does not respond to 1 tablet/caplet/gel caplet, 2 may be used. Do not exceed 6 tablets/caplets/gel caplets in 24 hours unless directed by a doctor.”

Aleve:

Now look at the Aleve (naproxen) dosage.

This NSAID is similar to ibuprofen, but the instructions are quite different:

“Take one tablet, caplet, gelcap or liquid gel every 8 to 12 hours while symptoms last. For the first dose, you may take 2 pills within the first hour. Do not exceed more than 2 tablets, caplets, gelcaps or liquid gels in 12 hours, and do not exceed 3 tablets, caplets, gelcaps or liquid gels in 24 hours. The smallest effective dose should be used. Drink a full glass of water with each dose.”

People who assume that Aleve and Advil are similar and can be taken the same way could end up overdosing on naproxen. That’s because the maximum number of ibuprofen pills in 24 hours is six vs. three for naproxen. Anyone who thinks that Aleve can be taken the same way as aspirin could quadruple the allowable dose.

Truth or Consequences: Do You Know the Limits of Use?

Researchers have found that people routinely take more acetaminophen, ibuprofen and naproxen than is recommended on the label (Pharmacoepidemiology and Drug Safety, Dec. 2012; American Journal of Medical Sciences, Nov. 2016; Pharmacoepidemiology and Drug Safety, March, 2018).

Many OTC products also come with limits on use. People are supposed to stop pain relievers like acetaminophen, aspirin, ibuprofen or naproxen and consult a doctor if pain “lasts more than 10 days.”

Acid-suppressing drugs like Nexium 24HR, Prevacid 24HR and Prilosec OTC come with this caution:

“do not use for more than 14 days unless directed by your doctor; you may repeat a 14-day course every 4 months; do not take for more than 14 days or more often than every 4 months unless directed by a doctor.”

Do you read OTC medication labels and follow such instructions? What about side effect information? Do you routinely check for potential adverse reactions before taking any OTC medicine? Would it do you any good?

Join over 150,000 subscribers at The People's Pharmacy

Side Effect Information for Rx vs. OTC Drugs:

If a doctor were to prescribe ibuprofen she would see the following black box warning:

“Nonsteroidal anti-inflammatory drugs (NSAIDs) cause an increased risk of serious cardiovascular thrombotic events, including myocardial infarction [MI or heart attack] and stroke, which can be fatal. This risk may occur early in treatment and may increase with duration of use. 

“NSAIDS cause an increased risk of serious gastrointestinal adverse events including bleeding, ulceration, and perforation of the stomach or intestines, which can be fatal. These events can occur at any time during use and without warning symptoms. Elderly patients are at greater risk for serious gastrointestinal events.”

Other warnings for ibuprofen include:

“NSAIDs including IBU tablets, can lead to onset of new hypertension or worsening of preexisting hypertension, either of which may contribute to the increased incidence of CV [cardiovascular] events.

“…NSAID use increased the risk of MI, hospitalization for heart failure, and death. Additionally, fluid retention and edema have been observed in some patients treated with NSAIDs. Use of ibuprofen may blunt the CV effects of several therapeutic agents used to treat these medical conditions [e.g., diuretics, ACE inhibitors, or angiotensin receptor blockers (ARBs)]

“NSAIDs, including IBU tablets, can cause serious gastrointestinal (GI) adverse events including inflammation, bleeding, ulceration, and perforation of the stomach, small intestine, or large intestine, which can be fatal. These serious adverse events can occur at any time, with or without warning symptoms, in patients treated with NSAIDs.”

“Long-term administration of NSAIDs has resulted in renal [kidney] papillary necrosis [death of tissue] and other renal injury. 

There are also warnings about serious allergic and skin reactions. Doctors are told not to prescribe ibuprofen or other NSAIDs late in pregnancy. We recognize that most people zone out after a few such sentences. That’s just a fraction of what doctors see if they look at the official prescribing information for ibuprofen.

If You Read OTC Medical Labels for NSAIDs:

Contrast the official prescribing information for ibuprofen with what you will see on the OTC label for Advil or other OTC ibuprofen products:

“WARNINGS

Allergy alert:

Ibuprofen may cause a severe allergic reaction, especially in people allergic to aspirin. Symptoms may include:

  • hives
  • facial swelling
  • asthma (wheezing)
  • shock
  • skin reddening
  • rash
  • blisters

If an allergic reaction occurs, stop use and seek medical help right away.

Stomach bleeding warning:

This product contains an NSAID, which may cause severe stomach bleeding. The chance is higher if you

  • are age 60 or older
  • have had stomach ulcers or bleeding problems
  • take a blood thinning (anticoagulant) or steroid drug
  • take other drugs containing prescription or nonprescription NSAIDs [aspirin, ibuprofen, naproxen, or others]
  • have 3 or more alcoholic drinks every day while using this product
  • take more or for a longer time than directed

Heart attack and stroke warning:

NSAIDs, except aspirin, increase the risk of heart attack, heart failure, and stroke. These can be fatal. The risk is higher if you use more than directed or for longer than directed.”

Why You Should Read OTC Medication Labels!

Even though we only provided a fraction of the prescribing information for ibuprofen, you can see for yourself that it is much more extensive than if you just read OTC medication labels. There is also a black box warning for doctors. That means it stands out and grabs their attention. That is not as obvious on the OTC ibuprofen label. Nevertheless, the OTC information is very important and reveals a lot about nonprescription NSAIDs. 

Here is a link to an article we have written on NSAIDs:

What Do You Really Know About Scary Ibuprofen Side Effects?

and PPIs:

Why Popular Heartburn Drugs PPIs Are Linked to Premature Deaths

We would very much like to know whether you read OTC medication labels. Please be honest. Do you check out the active ingredients on the label? Do you know what they do? Do you always follow dosing instructions? Do you check for side effect information? Do you read and follow recommendations, especially when there is a limit to the number of days you can take an acid-suppressing drug or a pain reliever like naproxen? 

There is a comment section at the bottom of this page. Please let us know about your label-reading behavior so we can share this information with the FDA. Of course your submission will remain anonymous!

One last thing. Are you tired of seeing so many ads on our website? We wish we could eliminate them entirely. Ads help us sustain this website. You can go ad-free, however. If enough people opt in, we are hoping that someday we can eliminate ads for everyone. Here is a link that will allow you to eliminate ads for yourself

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.5- 32 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
The People’s Pharmacy Quick and Handy Home Remedies
$16.95

Home remedies can be surprisingly effective for a number of common ailments. They're less expensive with fewer side effects than prescription drugs. Time-tested solutions for minor health problems.

The People’s Pharmacy Quick and Handy Home Remedies
Citations
  • Catlin, J. R. & Brass, E. P. “The Effectiveness of Nonprescription Drug Labels in the United States: Insights from Recent Research and Opportunities for the Future,” Pharmacy, Dec. 2018, doi: 10.3390/pharmacy6040119
  • Cryer, B., et al., “Overuse and Misperceptions of Nonsteroidal Anti-inflammatory Drugs in the United States,” American Journal of Medical Sciences, Nov. 2016, doi: 10.1016/j.amjms.2016.08.028
  • Kaufman, D. W., et al, “Prevalence and correlates of exceeding the labeled maximum dose of acetaminophen among adults in a U.S.-based internet survey,” Pharmacoepidemiology and Drug Safety, Dec. 2012, https://doi.org/10.1002/pds.3350
  • Kaufman, D. W., et al, “Exceeding the daily dosing limit of nonsteroidal anti-inflammatory drugs among ibuprofen users,” Pharmacoepidemiology and Drug Safety, March, 2018, https://doi.org/10.1002/pds.4391
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 8 comments
Comments
Add your comment

I read labels on everything but sometimes miss something until I get the product home. I have no problem with ads on your newsletter. I assume they are allowing it to continue.

I do read dosage and follow instructions.

I have allergies/sensitivities – food, environmental, medications, cosmetics. So, I read labels. When it comes to OTC, I am very surprised not only by typical side effects statements but by the “inactive ingredients”. If you compare the store version, brand, and other generics for ibuprofen you will be surprised by the difference in inactive ingredients. One store brand has a chemical commonly used in household cleaners (to which I am very sensitive). Same goes for supplements such as calcium, magnesium, etc. And cosmetics. And products meant for babies. I strayed a little from just OTC drugs, but find it very important to be aware of everything that goes in or on my body. It takes some time, but I think it is worth it.

I’ve had four medications, two prescriptions and two o/c that were sub-standard. I read labels, but after reading China RX and Bottle of Lies, I now read all the fine print. Even reading the entire bottle of o/c products, labels merely tell me that what I’m taking was DISTRIBUTED in the US.

Understanding what a voluntary recall of prescription medications means was eye-opening as well. From this day forward, I will have the pharmacist open the bottle in front of me to see if there’s a fishy/terrible odor, as one of my medications has had, and reject it if it smells odd. I’ve had mold in o/c products for eyes, and if people will check the FDA Web site, it informs us of what has recently, and in the past, been recalled. I no longer trust the medications, as almost all active ingredients come from China. I read the two books that will tell the public what truly goes on in the pharmacy world. It also discusses foods, some of which I will no longer be purchasing. We have zero options if our drugs are sub-standard, as China provides ingredients we and other countries cannot manufacture. We’re at their mercy, and I for one am scared.

Having struggled with digestive issues my whole life (and just told at 67 I’ve had undiagnosed celiac disease) I’m a gluten-free vegan. So yes, fanatical label-Reader here. The old stand-by, if it has more than 5 ingredients avoid it, works for me.
I take Tylenol pretty regularly for back pain; occasionally I take naproxen sodium. I’m aware of the side effects so I really try to minimize my use.
However, I’ll bet my daughter doesn’t follow the protocols for her OTC med for heartburn. Following up today – thanks!

I don’t take very many over-the-counter drugs. But when I do I try to read the label especially the dosing. But it is usually so small and mixed in with other pieces of information on the label that it’s hard to find! They’re often trying to reveal all this information about dosing, side effects, and ingredients that it’s impossible to read it. I do try!

Reading labels has become a definite issue. I always tried to read them but no longer can because of the tiny writing. It’s really a problem with so many things today. Did you ever try and read the light colored writing on a see through bottle that reflects both sides at the same time? Can’t be done. When it comes to medications, food products and OTC items it’s definitely a safety issue that seems to be getting worse as they try to add in other languages.

As an RN, I confess I rarely read beyond the ingredients list. I do have a working knowledge of the ingredients I’m looking for. Mostly I’m trying to eliminate ingredients I DON’T want as well as ensuring the dose I do want. Maybe I’m jaded, but the size print contributes to the problem. Older eyes are not as willing to tackle looking for changes that might have been inserted since I last studied that ingredient.

I do read every word of your emails, however, and use that information when instructing my clients. That is where I learned about the 2-week limit on PPIs, as that was not in my training when they came out.

* Be nice, and don't over share. View comment policy^